Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A note on generators of least degree
in Gorenstein ideals


Authors: Matthew Miller and Rafael H. Villarreal
Journal: Proc. Amer. Math. Soc. 124 (1996), 377-382
MSC (1991): Primary 13H10; Secondary 13D40
DOI: https://doi.org/10.1090/S0002-9939-96-03095-X
MathSciNet review: 1301519
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Assume $R$ is a polynomial ring over a field and $I$ is a homogeneous Gorenstein ideal of codimension $g\ge3$ and initial degree $p\ge2$. We prove that the number of minimal generators $\nu(I_p)$ of $I$ that are of degree $p$ is bounded above by $\nu_0=\binom{p+g-1}{g-1}-\binom{p+g-3}{g-1}$, which is the number of minimal generators of the defining ideal of the extremal Gorenstein algebra of codimension $g$ and initial degree $p$. Further, $I$ is itself extremal if $\nu(I_p)=\nu_0$.


References [Enhancements On Off] (What's this?)

  • 1 W. Bruns and J. Herzog, Cohen--Macaulay rings, Cambridge University Press, Cambridge, 1993. CMP 94:05
  • 2 D. Buchsbaum and D. Eisenbud, Algebra structures for finite free resolutions, and some structure theorems for ideals of codimension 3, Amer. J. Math. 99 (1977), 447--485.MR 56:11983
  • 3 J. Elias, Three results on the number of generators of ideals, Comm. Algebra 19 (1991), 1387--1408. MR 92i:13010
  • 4 J. Elias, L. Robbiano, and G. Valla, Numbers of generators of perfect ideals, Nagoya Math. J. 123 (1991), 39--76. MR 92h:13023
  • 5 R. Fröberg and D. Laksov, Compressed algebras, Complete intersections (S. Greco and R. Strano, eds.), Lecture Notes in Math., vol. 1092, Springer-Verlag, Heidelberg, 1984, pp. 121--151. MR 86f:13012
  • 6 L. Robbiano, Introduction to the theory of Hilbert functions, Queen's Papers in Pure and Applied Math., vol. 85, Queen's Univ., Kingston, ON, 1991, pp. B1--B26. MR 92g:13019
  • 7 M. E. Rossi and G. Valla, Multiplicity and $t$-isomultiple ideals, Nagoya Math. J. 110 (1988), 81--111. MR 89g:13011
  • 8 P. Schenzel, Über die freien Auflösungen extremaler Cohen-Macaulay-Ringe, J. Algebra 64 (1980), 93--101. MR 81j:13024
  • 9 R. Stanley, Hilbert functions of graded algebras, Adv. Math. 28 (1978), 57--83. MR 58:5637
  • 10 ------, Combinatorics and commutative algebra, Birkhäuser, Boston, 1983. MR 85b:05002

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 13H10, 13D40

Retrieve articles in all journals with MSC (1991): 13H10, 13D40


Additional Information

Matthew Miller
Affiliation: Department of Mathematics University of South Carolina Columbia, South Carolina 29208.
Email: miller@math.sc.edu

Rafael H. Villarreal
Affiliation: Departamento de Matemáticas Escuela Superior de Física y Matemáticas Instituto Politécnico Nacional Unidad Adolfo López Mateos México, D.F. 07300
Email: vila@esfm.ipn.mx

DOI: https://doi.org/10.1090/S0002-9939-96-03095-X
Received by editor(s): June 6, 1994
Received by editor(s) in revised form: August 25, 1994
Additional Notes: The first author was supported by the National Science Foundation.
The second author was partially supported by COFAA–IPN, CONACyT and SNI, México
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society